Format

Send to

Choose Destination
AIDS. 2001 Jul 6;15(10):1281-5.

Serotonin syndrome in HIV-infected individuals receiving antiretroviral therapy and fluoxetine.

Author information

1
Atlanta Veterans Affairs Medical Center, Decatur, Georgia, USA.

Abstract

OBJECTIVE:

To describe HIV-infected individuals taking antidepressants who developed the serotonin syndrome due to drug--drug or drug--food interactions.

DESIGN AND SETTING:

Case studies carried out at the HIV Outpatient Clinic, Atlanta Veterans Affairs Medical Center.

PARTICIPANTS AND INTERVENTIONS:

HIV-positive patients who were receiving antiretroviral and antidepressant therapies and presented with symptoms consistent with the serotonin syndrome. Their antidepressants were discontinued or the doses reduced in order to resolve the symptoms.

RESULTS:

Five cases of serotonin syndrome developed after patients who were taking antidepressants ingested P450 inhibitors.

CONCLUSIONS:

Serotonin syndrome should be suspected in patients on serotonergic medications who present with mental status change, autonomic dysfunction, and neuromuscular abnormalities. Suspicion should be heightened in those who are ingesting substances known to inhibit P450 enzymes, such as protease inhibitors, non-nucleoside reverse transcriptase inhibitors, and grapefruit juice.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center